Blood cancers

Checkpoint inhibitors: new ASCO recommendations on management of irAEs


Immune-related adverse events (irAEs) seen in cancer patients treated with immune checkpoint inhibitors (ICI) range from common lower GI symptoms to rarer but potentially more serious toxicities such as myositis and pneumonitis.

Given the spectrum of known side effects and the importance of staying on ICI treatment where possible, ASCO has developed a set of comprehensive recommendations for the management of irAEs in adult cancer patients.

The ASCO Guideline Update, published in the Journal of Clinical Oncology, includes specific recommendations for cutaneous, GI, lung, endocrine, musculoskeletal, renal, nervous system, haematologic, cardiovascular, ocular and systemic toxicities.

The Update, underpinned by a systematic review of the recent literature through to March 2021, also covers the prevention and management of adverse events related to steroid use and survivorship issues such as the management of chronic and late irAEs.

As well it provides general recommendations for the management of irAEs.

  • Patient and family caregivers should receive timely and up-to-date education about immunotherapies, their mechanism of action, and the clinical profile of possible irAEs before initiating therapy and throughout treatment and survivorship.
  • There should be a high level of suspicion that new symptoms are treatment-related.
  • In general, ICPi therapy should be continued with close monitoring for grade 1 toxicities, except for some neurologic, haematologic, and cardiac toxicities.
  • Consider holding ICPis for most grade 2 toxicities and resume when symptoms and/or laboratory values revert ≤ grade 1. Corticosteroids (initial dose of 0.5-1 mg/kg/d of prednisone or equivalent) may be administered.
  • Hold ICPis for grade 3 toxicities and initiate high-dose corticosteroids (prednisone 1-2 mg/kg/d or equivalent). Corticosteroids should be tapered over the course of at least 4-6 weeks. If symptoms do not improve with 48-72 hours of high-dose steroid, infliximab may be offered for some toxicities.
  • When symptoms and/or laboratory values revert ≤ grade 1, rechallenging with ICPis may be offered; however, caution is advised, especially in those patients with early-onset irAEs. Dose adjustments are not recommended. Rechallenge with PD-1/PD-L1 monotherapy may be offered in patients with toxicity from combined therapy with a CTLA-4 antagonist once recovered to ≤ grade 1.
  • In general, grade 4 toxicities warrant permanent discontinuation of ICPis, except for endocrinopathies that have been controlled by hormone replacement.

“In most cases, irAEs can be managed with treatment interruption and/or supportive care and for some patients will involve a multidisciplinary team (eg, endocrinologist, pulmonologist, and gastroenterologist) to address specific symptoms,” ASCO said.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic